Colorado, 2011

Tornadoes and Hail in Colorado, June 11, 2011

June 11, 2011 · NWS PUB · 6 events in 4 counties and zones

Severe thunderstorms produced hail up to the size of quarters and thunderstorm winds around 60 mph at times over portions of Bent and Prowers. two brief tornadoes were also observed in southwest Otero County and eastern in Las Animas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of quarters and thunderstorm winds around 60 mph at times over portions of Bent and Prowers. In addition...two brief tornadoes were also observed in southwest Otero County and eastern in Las Animas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 11, 3:32 AM MST, 8 hours 50 minutes earlier.

Area forecast discussion, Jun 11, 3:32 AM MST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
432 AM MDT SAT JUN 11 2011

.SHORT TERM...

(TODAY AND TONIGHT)

...POTENTIAL FOR SEVERE THUNDERSTORMS SOUTHEAST PLAINS THIS
AFTERNOON AND EVENING...
...LOW HUMIDITIES AND GUSTY WINDS LEADING TO CRITICAL FIRE WEATHER
CONCERNS FOR THE SAN LUIS VALLEY TODAY...

LOW LEVEL MOISTURE HAS BEEN INCREASING THIS MORNING...ESP ACROSS FAR
SOUTHEAST PLAINS WHERE DEW POINTS HAVE INCREASED TO THE LOWER 50S.
I-25 CORRIDOR HAS SEEM MORE MODEST DEW POINT INCREASES INTO THE
LOWER TO MID 40S AS OF 09Z.  SFC FRONT LIES WELL SOUTH OF THE AREA
ALONG THE RED RIVER VALLEY EASTWARD INTO EAST CENTRAL NM...WITH
EASTERLY WINDS ACROSS THE SE PLAINS ADVECTING HIGHER DEW POINTS
WESTWARD.  MEANWHILE...UPPER TROFFING ACROSS THE WESTERN U.S. IS
SENDING A SHORTWAVE THROUGH UT INTO WESTERN CO WHICH IS VERY EVIDENT
IN WV PICS.

FOR TODAY...COMBINATION OF INCREASING LOW LEVEL MOISTURE...SOUTHEAST
UPSLOPE FLOW...AND TIMING OF SHORTWAVE SHOULD LEAD TO SCATTERED
AFTERNOON THUNDERSTORMS FIRING ACROSS THE SOUTHEAST MOUNTAINS AROUND
NOON AND SPREADING EASTWARD ACROSS THE PLAINS DURING THE AFTERNOON
THROUGH EARLY EVENING.  DEW POINTS IN THE MID 40S TO LOWER 50S
SHOULD YIELD SBCAPE VALUES OF AROUND 1000-2000 J/KG WITH THE HIGHEST
VALUES EAST OF THE I-25 CORRIDOR.  EAST TO SOUTHEAST SFC WINDS
BENEATH MODERATE SOUTHWEST WINDS ALOFT YIELD DEEP LAYER SHEARS OF
AROUND 40 KTS...WHICH WILL BE SUFFICIENT FOR SUPERCELL STORM TYPES.
MAIN SEVERE THREAT WOULD BE  LARGE HAIL UP TO THE SIZE OF GOLF BALLS
AND WIND GUSTS IN EXCESS OF 60 MPH.  ALTHOUGH LCL/S LOOK A LITTLE
HIGH...CAN/T RULE OUT AN ISOLATED TORNADO ESPECIALLY WHERE
THUNDERSTORMS INTERACT WITH SFC BOUNDARY WHICH IS PROGGED TO LIFT
NORTHWARD ACROSS LAS ANIMAS COUNTY INTO SOUTHERN
PUEBLO...OTERO...BENT AND PROWERS COUNTIES BY THIS AFTERNOON.  NORTH OF THIS
BOUNDARY...LOW LEVEL WINDS BACK TO A MORE EASTERLY DIRECTION WHICH
WOULD INCREASE LOW LEVEL SRH. MODEL SOUNDINGS SHOW SOME DECENT LOW
LEVEL CAPE WHICH WOULD PROMOTE RAPID UPDRAFT DEVELOPMENT AND
STRETCHING OF LOW LEVEL VORTICITY ALONG BOUNDARIES...WHICH IS A
FAVORABLE ENVIRONMENT FOR LANDSPOUTS...EVEN IF LCL/S ARE RUNNING A
BIT HIGH.  GIVEN ALL THESE INGREDIENTS...WILL INTRODUCE SEVERE
WORDING INTO GRIDS WITH THIS MORNING/S PACKAGE FOR THE SOUTHEAST
PLAINS...MAINLY ALONG AND EAST OF THE I-25 CORRIDOR.  FREMONT AND
TELLER COUNTY COULD ALSO SEE A BRIEF SEVERE THUNDERSTORM ALONG THE
EASTERN PORTIONS OF THESE COUNTIES IF LOW LEVEL MOISTURE DOESN/T MIX
OUT TOO MUCH.  MAIN THREATS THERE WOULD BE LARGE HAIL AND DAMAGING
WINDS.

THE MOUNTAINS AND VALLEYS WEST OF PIKES PEAK AND THE SANGRES WILL
SEE A DIFFERENT SITUATION...WITH GUSTY SOUTHWEST WINDS INCREASING
DURING THE AFTERNOON AND SFC DEW POINTS DROPPING AS DRIER AIR
ADVECTS INTO THE REGION.  THUS SHOULD SEE A RETURN OF CRITICAL FIRE
WEATHER PARAMETERS FOR THE SAN LUIS VALLEY.  THERE IS EVEN THE
POTENTIAL FOR SOME DRY LIGHTNING ACROSS PORTIONS OF CHAFFEE AND LAKE
COUNTY...HOWEVER LATEST FUELS CONDITIONS INDICATE THAT THEY ARE NOT
CRITICAL...SO RED FLAG WARNING WILL REMAIN RESTRICTED TO THE SAN
LUIS VALLEY FOR THIS AFTERNOON THROUGH THE EVENING FOR MAINLY GUSTY
WINDS AND LOW HUMIDITIES.

TIMING OF SHORTWAVE SHOULD PUT MOST OF THE THUNDERSTORM ACTIVITY
EAST OF THE FORECAST AREA BY 06Z...AND WINDS WILL BE DIMINISHING
ACROSS THE SAN LUIS VALLEY BY MID EVENING.  LOW LEVEL WINDS SHIFT
FROM A MORE WESTERLY DIRECTION ALONG THE I-25 CORRIDOR LATE TONIGHT
WITH DRY AIR SPREADING DOWN LOWER EASTERN SLOPES TOWARDS DAWN.  MAY
HAVE TO DEAL WITH SOME STRATUS ACROSS PORTIONS OF THE PLAINS BY
EARLY SUNDAY MORNING...AS EASTERLY OUTFLOW FROM CONVECTION IN KANSAS
ADVECTS LOW LEVEL MOISTURE BACK WESTWARD INTO PORTIONS OF THE
SOUTHEAST PLAINS OVERNIGHT. -KT

.LONG TERM...

(SUNDAY THROUGH FRIDAY)

...DANGEROUS FIRE WEATHER CONCERNS SUNDAY AND MONDAY...

MODELS IN DECENT AGREEMENT THROUGH THE EXTENDED WITH THE OUTLIER
BEING THE NAM FOR SUNDAY AND MONDAY. A LONG WAVE TROUGH OVER THE
WESTERN CONUS WILL TRANSITION THE FLOW ALOFT TO OUT OF THE
SOUTHWEST EARLY SUNDAY. THIS WILL ADVECT MUCH DRIER AIR ALOFT
NORTHEAST INTO COLORADO. WINDS IN THE MID LEVELS WILL ALSO BE ON
THE INCREASE THROUGH THE DAY ON SUNDAY. AFTERNOON MIXING WILL
BRING THESE WINDS AND DRIER AIR TO THE SURFACE AND WILL PRODUCE
DANGEROUS FIRE WEATHER CONDITIONS FOR PARTS OF SOUTHERN COLORADO.
LOCATIONS OVER THE SAN LUIS VALLEY...THE EASTERN MOUNTAINS AND
EASTERN PLAINS GENERALLY SOUTH OF HIGHWAY 50 WILL SEE THE MOST
DANGEROUS CONDITIONS WHERE HUMIDITY VALUES WILL DROP INTO THE
SINGLE DIGITS AND WINDS WILL GUST 25 TO 35 MPH. THE GFS DOES BRING
A WEAK DISTURBANCE ACROSS THE REGION ON SUNDAY HOWEVER GIVEN THE
DRY AIR AND WARMING ALOFT...NOT ANTICIPATING ANY THUNDERSTORM
DEVELOPMENT AT THIS TIME.

BY MONDAY THE UPPER LEVEL TROUGH OVER THE WEST BEGINS TO LIFT
NORTHEAST ACROSS THE GREAT BASIN AND INTO THE NORTHERN ROCKIES BY
TUESDAY. DANGEROUS FIRE WEATHER CONDITIONS WILL ONCE AGAIN DEVELOP
ACROSS THE REGION MONDAY AFTERNOON...ESPECIALLY OVER THE SAN LUIS
VALLEY...EASTERN MOUNTAINS AND EASTERN PLAINS SOUTH OF HIGHWAY 50.
HUMIDITY VALUES WILL DROP INTO THE SINGLE DIGITS WITH WIND GUSTING
OVER 25 MPH FOR SEVERAL HOURS MONDAY AFTERNOON. WEAK ENERGY WILL
CONTINUE TO SPREAD ACROSS COLORADO AHEAD OF THE APPROACHING UPPER
LEVEL TROUGH...BUT STILL ANTICIPATING A DRY FORECAST FOR MONDAY.

THE NAM FOR SUNDAY AND MONDAY...THE NAM SEEMS TO BE THE OUTLIER
FOR SUNDAY AND MONDAY AT THIS TIME. THE MAIN MODEL DIFFERENCE IS
THE EASTWARD EXTENT OF SOUTHWESTERLIES AND THE POSSIBILITIES OF
THUNDERSTORM DEVELOPMENT. THE NAM WANTS TO DEVELOP A SURFACE LOW
ACROSS THE EASTERN PLAINS WITH A BOUNDARY WRAPPING AROUND ALONG
AND NORTH OF HIGHWAY 50 BOTH DAYS AND LIGHTS UP CONVECTION ALONG
THE BOUNDARY. ALL OTHER MODELS...GFS...ECMWF AND SREF HAVE THE
SURFACE LOW BUT SET IT UP MUCH FURTHER NORTHEAST IN KANSAS WITH
SOUTHWESTERLY FLOW ENCOMPASSING THE SOUTHERN COLORADO WITH NO
THUNDERSTORMS OVER THE REGION.

BEYOND MONDAY...THE UPPER LEVEL TROUGH IS FORECAST TO TRACK EAST
ACROSS THE ROCKIES AND INTO THE NORTHERN PLAINS ON TUESDAY WITH
HIGH PRESSURE BUILDING ACROSS THE REGION WEDNESDAY INTO FRIDAY.
MAINTAINED A DRY FORECAST FOR TUESDAY WITH THE TROUGH PASSAGE AS
MOST ENERGY LOOKS TO REMAIN NORTH OF THE CWA. THE ONE EXCEPTION
MAY BE ALONG THE PALMER DIVIDE TUESDAY AFTERNOON BUT WITH HIGH
UNCERTAINTY HAVE KEPT THINGS DRY. HIGH PRESSURE THEN BUILDS ACROSS
COLORADO WEDNESDAY THROUGH FRIDAY WITH MUCH WARMER TEMPERATURES
AND CONTINUED DRY WEATHER. HIGHS WILL LIKELY REACH INTO THE MID
90S TO NEAR 100 FOR MANY LOCATIONS ON THE PLAINS. THERE WILL ALSO
BE THE CHANCE FOR DIURNALLY AND TERRAIN DRIVEN AFTERNOON AND
EVENING THUNDERSTORMS FOR THE MOUNTAINS. SOUTHWESTERLY FLOW WILL
ALSO LIKELY INCREASE THURSDAY INTO FRIDAY WITH ANOTHER ROUND OF
FIRE WEATHER CONCERNS FOR THE REGION.  MOZLEY

&&

.AVIATION...

BRIEF VFR TO MVFR STRATUS WILL BE POSSIBLE ACROSS PORTIONS OF THE
PLAINS THIS MORNING...BUT SHOULD BURN OFF BY 15Z FOR MOST AREAS.  BREEZY
SOUTHWEST WINDS UP TO 30 KTS WILL SPREAD INTO THE KALS TAF SITE
AFTER 18Z...WHILE SOUTHEAST WINDS 15-25 KTS WILL SPREAD INTO THE
KCOS AND KPUB TAF SITES BY AFTERNOON.  SCT TSRA WILL DEVELOP ACROSS
THE SE MTS AROUND 18Z...THEN SPREAD OFF INTO THE I-25 CORRIDOR BY
21Z...WITH TSRA POSSIBLE FOR THE KCOS AND KPUB TAF SITES.  GIVEN
THAT COVERAGE WILL BE GREATER THAN WE HAVE SEEN OF LATE...PLAN TO
INTRODUCE A TEMPO GROUP IN FOR KCOS WHERE TSRA IS MOST LIKELY TO HIT
TAF SITE.  WILL GO WITH A VCTS FOR PUB...BUT THIS MAY NEED TO BE
UPDATED ONCE MESOSCALE FEATURES PINPOINT WHERE HIGHEST PROBABILITY
OF TSRA WILL BE ALONG AND SOUTH OF HIGHWAY 50.  EASTERLY WINDS
BEHIND CONVECTIVE SYSTEM ACROSS THE PLAINS WILL LIKELY RESULT IN
SOME MVFR TO IFR STRATUS ACROSS THE SOUTHEAST PLAINS LATER TONIGHT.
-KT

&&

.FIRE WEATHER...

INCOMING SHORTWAVE WILL CAUSE WINDS TO INCREASE
ACROSS THE WESTERN MOUNTAINS AND SAN LUIS VALLEY BY AFTERNOON WITH
GUSTS TO AROUND 30 TO 35 MPH POSSIBLE BY AFTERNOON.  COMBINED WITH
RELATIVE HUMIDITY VALUES DROPPING BELOW 15 PERCENT...THESE
CONDITIONS WILL BE FAVORABLE FOR EXTREME FIRE BEHAVIOR AND RAPID
RATES OF FIRE SPREAD FROM THIS AFTERNOON THROUGH THIS EVENING ACROSS
THE SAN LUIS VALLEY.  ISOLATED DRY LIGHTNING WILL ALSO BE POSSIBLE
ACROSS THE NORTHERN SECTIONS OF THE SAN LUIS VALLEY...AS WELL AS
PORTIONS OF LAKE AND CHAFFEE COUNTY. -KT

DANGEROUS FIRE WEATHER CONDITIONS WILL ONCE AGAIN DEVELOP SUNDAY
AND MONDAY FOR PORTIONS OF SOUTHERN COLORADO. SOUTHWESTERLY FLOW
WILL INCREASE AND DRY AIR WILL ADVECT INTO THE REGION. STRONG
AFTERNOON MIXING WILL BRING THESE WINDS AND DRY AIR TO THE SURFACE
WITH HUMIDITY VALUES DROPPING INTO THE SINGLE DIGITS AND WINDS
WILL GUST FOR SEVERAL HOURS OVER 25 MPH. LOCATIONS OVER THE SAN
LUIS VALLEY...THE EASTERN MOUNTAINS AND EASTERN PLAINS GENERALLY
SOUTH OF HIGHWAY 50 WILL SEE THE DANGEROUS FIRE WEATHER CONDITIONS
BOTH SUNDAY AND MONDAY.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR COZ224-225-228>230-233-237.

RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ224.

&&

31/88
Hazardous weather outlook, Jun 11, 10:04 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1104 AM MDT SAT JUN 11 2011

COZ058>089-093>099-121715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1104 AM MDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE SOUTHEAST
MOUNTAINS AFTER NOON...AND WILL SPREAD ACROSS THE SOUTHEAST PLAINS
DURING THE AFTERNOON AND EVENING.  SEVERAL THUNDERSTORMS COULD
BECOME SEVERE ACROSS THE I-25 CORRIDOR AND THE SOUTHEAST PLAINS
AFTER 1 PM...WITH HAIL UP TO GOLF BALL SIZE...WIND GUSTS IN EXCESS
OF 60 MPH...LOCALLY HEAVY RAINFALL...AND LIGHTNING THE PRIMARY
THREATS.  AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...PARTICULARLY
ALONG AND EAST OF A LINE FROM PEYTON TO FOWLER TO KIM.

DRY SOUTHWEST WINDS WILL SPREAD ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS AND THE SAN LUIS VALLEY DURING THE AFTERNOON WITH WINDS
GUSTING UP TO 30 TO 35 MPH AT TIMES.  COMBINED WITH LOW RELATIVE
HUMIDITY VALUES AND THE HIGH FIRE DANGER...THIS WILL LEAD TO THE
POTENTIAL FOR EXTREME FIRE BEHAVIOR AND RAPID RATES OF FIRE SPREAD
FOR ANY FIRE STARTS ACROSS THE SAN LUIS VALLEY TODAY.  ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS AND NORTHERN PORTIONS THE SAN LUIS VALLEY THIS AFTERNOON
AND EVENING.  THESE THUNDERSTORMS ARE EXPECTED TO BE MOSTLY
DRY...PRODUCING GUSTY WINDS UP TO 50 MPH AND LIGHTNING...BUT ONLY
LIGHT RAINFALL.  THIS COULD LEAD TO THE POTENTIAL FOR AN ISOLATED
LIGHTNING STARTED WILDFIRE WHERE FUELS ARE SUFFICIENTLY DRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS FIRE WEATHER CONDITIONS ARE FORECAST TO DEVELOP SUNDAY
AND MONDAY FOR THE SAN LUIS VALLEY...THE EASTERN MOUNTAINS AND
EASTERN PLAINS SOUTH OF HIGHWAY 50. HUMIDITY VALUES ARE FORECAST
TO DROP INTO THE SINGLE DIGITS AND COMBINE WITH WINDS GUSTING OVER
25 MPH AND CRITICALLY DRY FUELS TO PRODUCE THE DANGEROUS FIRE
WEATHER CONDITIONS.

DIURNALLY AND TERRAIN DRIVEN THUNDERSTORMS WILL BE POSSIBLE FOR
THE MOUNTAIN REGIONS WEDNESDAY AND THURSDAY AFTERNOONS. THE MAIN
THREATS FROM THESE THUNDERSTORMS WILL BE LIGHTNING AND GUSTY
OUTFLOW WINDS. DANGEROUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ONCE AGAIN THURSDAY AND FRIDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON AND EVENING ACROSS THE I-25 CORRIDOR AND
SOUTHEAST PLAINS.

10/27

In the hours before

Special weather statement, Jun 11, 12:16 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT SAT JUN 11 2011

COZ093-094-097-111945-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-
116 PM MDT SAT JUN 11 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL BENT COUNTY IN SOUTHEAST COLORADO...
  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF DELHI...OR 28 MILES SOUTHWEST OF
LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.
  HIGBEE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 86 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Otero

When
June 11, 12:22 PM MST to 12:27 PM MST
Where
Otero County, 5.11 mi SSW of Timpas to 4.96 mi SSW of Timpas
Rating
EF0
Path length
0.55 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.750, -103.800

A landspout tornado developed on the west edge of a thunderstorm and moved eastward. There was no damage.

Hail, Bent

When
June 11, 1:25 PM MST to 1:30 PM MST
Where
Bent County, 12.44 mi S of Las Animas
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.890, -103.220

Thunderstorm Wind, Prowers

When
June 11, 2:05 PM MST to 2:10 PM MST
Where
Prowers County, Lamar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.080, -102.620

Tornado, Las Animas

When
June 11, 2:07 PM MST to 2:09 PM MST
Where
Las Animas County, 9.57 mi NNW of Ville Green
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.430, -103.580

The tornado caused no damage.

Hail, Prowers

When
June 11, 2:22 PM MST to 2:27 PM MST
Where
Prowers County, 6.53 mi E of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -102.500

Hail, Prowers

When
June 11, 3:11 PM MST to 3:16 PM MST
Where
Prowers County, 0.69 mi N of Holly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.060, -102.120

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332411, 327406, 327431, 327434, 327407, 327408.